Nebraska, 2016

Hail and Damaging Winds in Nebraska, June 29, 2016

June 29, 2016 · NWS OAX · 13 events in 3 counties and zones

A weak area of low pressure developed over northeast Nebraska during the afternoon of June 29th. To the east of the low, a weak frontal boundary extended into western Iowa while a surface trough extended south from the low through eastern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A weak area of low pressure developed over northeast Nebraska during the afternoon of June 29th. To the east of the low, a weak frontal boundary extended into western Iowa while a surface trough extended south from the low through eastern Nebraska. Isolated thunderstorms initially developed along the boundary in western Iowa and moved southwest producing hail, wind and an isolated tornado. Other thunderstorms developed near the Omaha area along the surface trough and moved south producing hail and wind. Thunderstorms weakened by late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 29, 5:37 PM CST, 45 minutes earlier.

Area forecast discussion, Jun 29, 5:37 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
637 PM CDT WED JUN 29 2016

.SHORT TERM...(tonight through Saturday)
Issued at 300 PM CDT Wed Jun 29 2016

The main concerns are with convective chances this evening and
then again on Friday night into Saturday. The 19Z subjective
analysis indicated a weak area of low pressure over northeast
Nebraska, which is the surface reflection of a shortwave trough
seen in early afternoon water vapor imagery sliding SEWD through
MN. A weak surface trough extends south of the low through eastern
NEb, with some hint of a warm front to the east into western IA.
Large-scale forcing isn't overly strong this afternoon, but there
are some weak height falls indicate in models, and this coupled
with the lack of a strong EML/cool mid-level temperatures may
allow for a couple of thunderstorms to develop along the MO river
and drop south this afternoon. Objective analysis indicates around
1500-2000 j/Kg of MLCAPE this afternoon with 30-35 kt EBWD, and
this may be enough for an isolated stronger storm. If these
develop they would tend to either move out of the area and/or
weaken by late evening, and then forcing for addition convection
seems pretty limited. We will maintain a slight chance in the far
southwest after midnight, but currently thinking is we may remain
dry after midnight.

On Thursday the stronger trough /currently moving through southern
Canada/ will drop into the Great Lakes and allow for a cold front
/currently along the border this afternoon/ to drop through the
CWA. Convective signal along this boundary on Thursday is mixed
and we generally feel that if anything does develop Thursday it
will be isolated, and generally over the northern CWA. Much cooler
and drier air then moves in for Thursday night and Friday with
lows on Friday morning in the 50s in some areas.

Return flow does quickly get going on Friday night though as the
upper level flow backs ahead of a shortwave trough originating
over the central Rockies. Global models indicate strong isentropic
ascent associated with a 50 kt LLJ will develop on Friday night
over the central Plains. This will initially be focused to our
west during the evening, but after midnight some of this activity
will shift into southeast NEb. Thus we have increased pops to
likely in this area. The threat for showers and a few
thunderstorms will continue into the day on Saturday, especially
the area along and south of I80. With widespread clouds and some
rain we have significantly lowered highs over this area as well.
There could be some decent rainfall totals from this event from
Friday night into Saturday.

.LONG TERM...(Saturday night through Wednesday)
Issued at 300 PM CDT Wed Jun 29 2016

We will continue some threat for rain into Saturday night, but
then most models take this lift/rain to the east and south to end
the weekend and into the July 4th Holiday. Temperatures are
expected to remain below normal through the holiday, but then
start to moderate toward midweek as heights aloft rise in response
to the building ridge. The threat for additional rainfall returns
toward midweek as another front heads toward the area.

&&

.AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Friday)
Issued at 637 PM CDT Wed Jun 29 2016

A severe storm currently east of KOMA should pass just to the east
of the TAF site, though and associated gust front could create
variably gusty winds late this evening. Otherwise, winds should
shift to light north late tonight into Thursday with prevailing
VFR conditions.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Boustead
LONG TERM...Boustead
AVIATION...Mead
Hazardous weather outlook, Jun 29, 3:37 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
437 PM CDT WED JUN 29 2016

IAZ043-055-056-069-079-080-090-091-NEZ034-045-052-053-067-068-
301145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-BURT-WASHINGTON-DOUGLAS-SARPY-CASS-OTOE-
437 PM CDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED STORMS DEVELOPING OVER WEST-CENTRAL IOWA THIS AFTERNOON
WILL DEVELOP SOUTH ALONG AND TO THE EAST OF THE MISSOURI RIVER.
STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE WITH A RISK FOR
HAIL AND LOCALLY GUSTY WINDS. ADDITIONAL STORMS WILL BE POSSIBLE
ON THURSDAY ALONG A COLD FRONT MOVING SOUTH THROUGH THE AREA. NO
SEVERE WEATHER IS CURRENTLY EXPECTED WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

AFTER A PERIOD OF DRY WEATHER THURSDAY NIGHT AND FRIDAY...
THUNDERSTORM CHANCES WILL RETURN MAINLY TO SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.

NEZ011-012-015>018-030>033-042>044-050-051-065-066-078-088>093-
301145-
KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-
CUMING-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD-LANCASTER-
SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
437 PM CDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

THERE IS A SMALL CHANCE FOR STRONG TO SEVERE STORMS THROUGH
TONIGHT. LARGE HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN WOULD BE
THE PRIMARY HAZARDS SHOULD STRONGER STORMS DEVELOP.

SPOTTY STORMS ARE POSSIBLE LATER THIS AFTERNOON AND TONIGHT AS A
WEAK WEATHER DISTURBANCE PUSHES THROUGH THE AREA WITH ABUNDANT
MOISTURE AVAILABLE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL CONTINUE ON THURSDAY AS A COLD FRONT
MOVES THROUGH THE AREA. NO SEVERE WEATHER IS ANTICIPATED AT THIS
TIME. AFTER A PERIOD OF DRY WEATHER THURSDAY NIGHT AND FRIDAY...
THUNDERSTORM CHANCES WILL RETURN MAINLY TO SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.

In the hours before

Local storm report, Jun 29, 5:37 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
637 PM CDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TORNADO          4 N UNDERWOOD           41.44N 95.68W
06/29/2016                   POTTAWATTAMIE      IA   TRAINED SPOTTER

&&

BSMITH
Special weather statement, Jun 29, 5:55 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
655 PM CDT WED JUN 29 2016

IAZ043-300030-
MONONA IA-
655 PM CDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONONA COUNTY UNTIL
730 PM CDT...

AT 655 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF SMITHLAND...OR 24 MILES SOUTHWEST OF IDA GROVE...
MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
UTE...MAPLETON...SOLDIER AND CASTANA.

LAT...LON 4195 9591 4218 9598 4221 9585 4221 9577
      4212 9567 4198 9567
TIME...MOT...LOC 2355Z 329DEG 11KT 4213 9585

BOUSTEAD
Local storm report, Jun 29, 5:58 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
658 PM CDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             3 SW UNDERWOOD          41.35N 95.72W
06/29/2016  E1.75 INCH       POTTAWATTAMIE      IA   STORM CHASER

&&

JB
Local storm report, Jun 29, 6:07 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
707 PM CDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             UNDERWOOD               41.39N 95.68W
06/29/2016  E0.75 INCH       POTTAWATTAMIE      IA   BROADCAST MEDIA

            ON THE EAST SIDE OF UNDERWOOD

&&

JB
Special weather statement, Jun 29, 6:10 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
710 PM CDT WED JUN 29 2016

NEZ052-053-300045-
DOUGLAS NE-SARPY NE-
710 PM CDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DOUGLAS...
NORTHEASTERN CASS AND CENTRAL SARPY COUNTIES UNTIL 745 PM CDT...

AT 710 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHWESTERN OMAHA. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN OMAHA...BELLEVUE...PAPILLION...LA VISTA...RALSTON...
SPRINGFIELD...OFFUTT AFB...BOYS TOWN...CAMP MAHA AND CHALCO.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 75 IN NEBRASKA NEAR MILE MARKER 79.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 440 AND 448.

LAT...LON 4106 9590 4106 9600 4107 9605 4106 9607
      4106 9616 4125 9615 4124 9603
TIME...MOT...LOC 0010Z 355DEG 4KT 4120 9610

BOUSTEAD
Special weather statement, Jun 29, 6:22 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
722 PM CDT WED JUN 29 2016

IAZ055-300100-
HARRISON IA-
722 PM CDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HARRISON COUNTY
UNTIL 800 PM CDT...

AT 722 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTH OF MISSOURI VALLEY...OR 25 MILES NORTH OF OMAHA...MOVING
SOUTH AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MISSOURI VALLEY...LOGAN...MAGNOLIA AND HISTORICAL VILLAGE WELCOME
CENTER.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 74 AND 79.

LAT...LON 4151 9595 4171 9598 4171 9580 4151 9572
TIME...MOT...LOC 0022Z 355DEG 16KT 4162 9588

BOUSTEAD

The radar

The Omaha radar (KOAX), 28 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Douglas

When
June 29, 6:22 PM CST
Where
Douglas County, 1.71 mi WNW of Ralston
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
41.205, -96.062

Hail, Douglas

When
June 29, 6:22 PM CST
Where
Douglas County, 2.2 mi ENE of Omaha Millard Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.208, -96.079

Hail, Sarpy

When
June 29, 6:35 PM CST
Where
Sarpy County, 1.97 mi NNW of Richfield
Measured
1.75 in hail
Reported by
Public
Coordinates
41.148, -96.091

Hail, Sarpy

When
June 29, 6:35 PM CST
Where
Sarpy County, 1.39 mi SSW of Portal
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.161, -96.091

Thunderstorm Wind, Sarpy

When
June 29, 6:35 PM CST
Where
Sarpy County, 1.4 mi SSW of Portal
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.161, -96.091

A storm chaser reported winds to near 60 mph.

Hail, Sarpy

When
June 29, 6:41 PM CST
Where
Sarpy County, 1.61 mi ENE of Richfield
Measured
1 in hail
Reported by
Social Media
Coordinates
41.132, -96.054

Hail, Douglas

When
June 29, 6:50 PM CST
Where
Douglas County, 1.71 mi WNW of Albright
Measured
1 in hail
Reported by
Social Media
Coordinates
41.230, -96.000

Hail, Sarpy

When
June 29, 7:01 PM CST to 7:14 PM CST
Where
Sarpy County, Springfield
Measured
1.25 in hail
Reported by
Social Media
Coordinates
41.080, -96.130

Numerous reports from social media, spotters and media reported hail of quarter to half dollar size in Springfield that lasted for over 10 minutes.

Thunderstorm Wind, Sarpy

When
June 29, 7:05 PM CST
Where
Sarpy County, Springfield
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.080, -96.130

The media reported that several trees were blown down, as well as power lines with power out in the town of Springfield.

Thunderstorm Wind, Cass

When
June 29, 7:10 PM CST
Where
Cass County, 1.38 mi N of Cedar Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.050, -96.100

A spotter in the town of Cedar Creek reported winds of at least 60 mph.

Hail, Cass

When
June 29, 7:12 PM CST
Where
Cass County, 1.38 mi N of Cedar Creek
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.050, -96.100

Hail, Cass

When
June 29, 7:48 PM CST
Where
Cass County, 1.38 mi S of Manley
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.900, -96.170

Hail, Cass

When
June 29, 7:53 PM CST
Where
Cass County, 2.2 mi WSW of Weeping Water
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.860, -96.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638989, 639001, 638993, 638997, 639018, 639006, 639003, 639008, 639019, 639020, 639014, 639015, 639016.